Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 22, 2020, 11:47 PM CDT for Bolivar County, Sunflower County, Washington County, Mississippi. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2020, 11:47 PM CDT (04:47 UTC)
- Expired
- Mar 23, 2020, 12:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bolivar County, MS, Sunflower County, MS, Washington County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 171 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 12:05 AM CDT | HAIL 1 | Shaw, MS | NICKEL TO QUARTER SIZE HAIL IN SHAW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
401
WUUS54 KJAN 230447
SVRJAN
MSC011-133-151-230530-
/O.NEW.KJAN.SV.W.0080.200323T0447Z-200323T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1147 PM CDT Sun Mar 22 2020
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Central Sunflower County in northwestern Mississippi...
North central Washington County in northwestern Mississippi...
Southern Bolivar County in northwestern Mississippi...
* Until 1230 AM CDT.
* At 1146 PM CDT, a severe thunderstorm was located over Lamont, or
11 miles north of Greenville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Benoit around 1155 PM CDT.
Shaw around 1205 AM CDT.
Cleveland and Boyle around 1210 AM CDT.
Renova around 1215 AM CDT.
Ruleville around 1220 AM CDT.
Other locations impacted by this severe thunderstorm include
Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
3344 9111 3347 9112 3349 9116 3357 9123
3358 9118 3358 9115 3360 9113 3362 9113
3365 9117 3367 9103 3388 9059
TIME...MOT...LOC 0446Z 242DEG 49KT 3355 9106
HAIL...1.00IN
WIND...60MPH
$$
101 follow-up statement
574
WWUS54 KJAN 230514
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1214 AM CDT Mon Mar 23 2020
MSC151-230524-
/O.CAN.KJAN.SV.W.0080.000000T0000Z-200323T0530Z/
Washington MS-
1214 AM CDT Mon Mar 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3363 9045 3358 9046 3353 9069 3376 9085
3388 9059
TIME...MOT...LOC 0514Z 242DEG 49KT 3373 9065
$$
MSC011-133-230530-
/O.CON.KJAN.SV.W.0080.000000T0000Z-200323T0530Z/
Sunflower MS-Bolivar MS-
1214 AM CDT Mon Mar 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES...
At 1214 AM CDT, a severe thunderstorm was located near Cleveland,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Sunflower and southeastern Bolivar Counties, including the
following locations... Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3363 9045 3358 9046 3353 9069 3376 9085
3388 9059
TIME...MOT...LOC 0514Z 242DEG 49KT 3373 9065
HAIL...0.88IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 9:55 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 22, 9:55 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Jackson MS 955 PM CDT Sun Mar 22 2020 .UPDATE... Updated for evening discussion. && .DISCUSSION... The forecast is generally on track in the near term with a broad region of isentropic ascent and shower development shifting eastward into the ArkLaMiss Delta region this evening as previously expected. Modest instability (generally less than 500 j/kg most unstable CAPE and mid level lapse rates ~6.0 deg C) will support isolated thunderstorms. Have made minor adjustments to rain chances and other weather elements for the overnight, but no significant adjustments were necessary. Have also included a mention for patchy areas of early morning fog south of the I-20 corridor. /EC/ Prior discussion below: Tonight and Monday: Conditions will steadily moisten and warm through Monday under zonal flow aloft and increasing southwest flow at the surface and lower levels of the atmosphere. With lows ranging from the upper 50s to middle 60s, chances for showers, along with an isolated thunderstorm, will once again increase overnight into Monday morning. This is as a result of another front dropping south into the CWA, as a subtle mid/upper level disturbance traverses the region. By Monday mid-afternoon, the front will slow its southward progression as the disturbance exits east of the region. The coverage of convection will also decrease during this time. However, due to the front, increased instability with 60s dew points and highs ranging from around 70 to the lower 80s, a chance of showers and an isolated storm will remain in the forecast through the remainder of the daytime period. /19/ Tuesday through Sunday: The primary features to note in the forecast remain the Marginal Risk for strong to severe thunderstorms in northern parts of our forecast area on Tuesday, the warmer than normal temperatures expected around the region through the end of the week. An anomalously strong ridge centered over the Gulf Coast and a deepening trough over the western CONUS will keep our forecast area beneath westerly and southwesterly flow aloft, while low- level flow will continue mostly out of the south and west. This warm, moist advection regime will lead to enough instability ahead of a cold front's arrival on Tuesday to warrant the Marginal Risk for severe thunderstorms mainly that afternoon and evening. Surface based instability will be fairly meager despite the daytime heating, and mid-level lapse rates look to be a limiting factor, so do not anticipate widespread severe storms. The primary threat will be damaging wind gusts, but some hail and an isolated tornado cannot be ruled out with the strongest of storms. Better mid-level forcing will remain just to our north where a greater risk for severe weather exists in far northern Mississippi. Apart from the risk of severe storms, gusty winds and temperatures climbing into the lower to mid-80s can be expected Tuesday. As the front pushes south through the area Tuesday night into Wednesday, the threat for severe weather will decrease and the front will wash out along the Gulf Coast. Temperatures will moderate a few degrees with the front having moved through part of the area, but expect warmer temperatures to return with gusto for Thursday and Friday. A combination of MOS guidance values, locally derived 850mb temp correlations, and height/temperature anomalies all support max temperatures ranging from the lower 80s in the Delta to near 90 degrees in the Pine Belt both days. Timing of the next storm system is still a little uncertain at this time, but guidance suggests an upper-level shortwave trough/closed low should be lifting from the Plains through the Midwest between Friday to Sunday time frame. This will bring some moderation of temperatures once an associated surface cold front moves through our forecast area, but breezier winds and chances for showers and thunderstorms will return with it as well. /NF/ && .AVIATION... 00Z TAF discussion: Expect increasing IFR/MVFR category stratus as we go through tonight in association with a weak front over the area. The worst aviation weather will likely be in the GLH/GWO/GTR corridor where considerable SHRA/VCTS will impact sites for much of the forecast. Surface wind will be mainly light and somewhat variable depending on location in relation to the front. While fog is not expected to be a big concern, will monitor given the very moist BL. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 64 78 63 84 / 32 58 14 22 Meridian 60 78 63 84 / 16 63 20 19 Vicksburg 63 76 64 83 / 40 60 14 24 Hattiesburg 65 84 64 86 / 13 40 14 14 Natchez 66 79 65 83 / 20 39 14 18 Greenville 57 68 61 78 / 93 66 34 59 Greenwood 57 71 62 80 / 96 77 34 68 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Mar 22, 3:51 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 351 PM CDT Sun Mar 22 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 232100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 351 PM CDT Sun Mar 22 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms will be possible Tuesday afternoon through evening across far southeast Arkansas and portions of Mississippi and northeast Louisiana along and north of Interstate 20. The main threat with these storms will be damaging wind gusts and locally heavy downpours, however hail and an isolated tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Tuesday night. NF && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Mar 22, 11:44 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1144 PM CDT Sun Mar 22 2020
MSZ018-019-034-230530-
Washington MS-Sunflower MS-Bolivar MS-
1144 PM CDT Sun Mar 22 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lamont, or 10 miles north of Greenville, moving east at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Benoit around 1150 PM CDT.
Shaw around 1205 AM CDT.
Cleveland and Boyle around 1210 AM CDT.
Blaine around 1215 AM CDT.
Ruleville around 1220 AM CDT.
Other locations impacted by this storm include Doddsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3363 9045 3358 9046 3345 9106 3345 9108
3343 9113 3345 9112 3347 9112 3350 9116
3349 9118 3356 9123 3358 9115 3360 9113
3362 9113 3365 9117 3367 9104 3388 9059
TIME...MOT...LOC 0444Z 250DEG 51KT 3353 9108
10The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 11:44 PM CDT | Special Weather Statement | JAN | Sunflower | 46 min |
| Mar 23, 2:10 AM CDT | Severe Thunderstorm Warning | JAN | Carroll, Grenada, Montgomery, Webster | 50 min |
| Mar 23, 2:58 AM CDT | Severe Thunderstorm Warning | JAN | Clay, Webster | 32 min |
| Mar 23, 3:25 AM CDT | Severe Thunderstorm Warning | JAN | Clay | 20 min |
| Mar 23, 4:27 AM CDT | Special Weather Statement | JAN | Monroe | 18 min |
| Mar 23, 5:49 AM CDT | Special Weather Statement | JAN | Washington | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.